Millions take prescription and over-the-counter medicines to relieve arthritis pain, and all carry a long list of side effects. But how dangerous are these pain relievers? Dr. Neena S. Abraham, a gastroenterologist at the Michael E. DeBakey V.A. Medical Center and associate professor of medicine at the Baylor College of Medicine in Houston, recently took readers’ questions about ulcers, a potentially life-threatening condition increasingly tied to Nsaid pain relievers. Here, Dr. Abraham responds to a reader concerned about pain relievers and bleeding.
When Pain Relievers Cause Bleeding
I took ibuprofen for 20 years for lupus pain and was diagnosed with anemia and low iron seven years ago. I had a colonoscopy, which indicated bleeding. I had an iron infusion and tested negative for H. pylori. (My father was positive for H. pylori and died of stomach cancer.)
After bleeding was discovered, I was taken off ibuprofen and put on Vioxx, which at the time was thought to be less harsh on the stomach than other Nsaids. Three weeks later, I was hospitalized with severe intestinal bleeding and needed transfusions. I also developed peritonitis and almost died.
I am now on Celebrex and Vicodin for pain but was recently found to be anemic again, with low iron. My doctor does not believe it is from the Celebrex, but I am very concerned.— Lyndsey
Dr. Abraham responds: It is important to remember that all nonsteroidal anti-inflammatory drugs, or Nsaids, including prescription medications like rofecoxib (Vioxx), celecoxib (Celebrex) and etodolac (Lodine), have the potential to damage the tissue of the gastrointestinal tract. Even an over-the-counter drug like baby aspirin can be harmful. Damage can occur anywhere, from mouth to anus.
Even if a visible ulcer doesn’t form as a result of damage, breaks in the tissue wall of the digestive tract can lead to microscopic amounts of blood loss over time and result in clinical anemia. Esophagogastroduodenoscopy, or EGD, a scope procedure to visualize the upper gastrointestinal tract, can be done to look for damage in the esophagus and stomach.
Even if damage is not observed in those areas, it is still possible to develop microscopic, Nsaid-related ulcers and abrasions in the lower gastrointestinal tract. Clinical studies show that Nsaid-related damage in the small intestine and colon accounts for 13 percent to 40 percent of all serious gastrointestinal bleeding events. What’s more, the percentage of Nsaid-related bleeding events in those areas is on the rise, as rates of H. pylori infection in the United States decline. In other words, the small intestine and colon are becoming a larger piece of the Nsaid-ulcer pie.
Additionally, if you have diverticular disease in the small intestine or colon, the superficial blood vessels that lie in the diverticular pockets are very likely to bleed in the presence of Nsaids. It is not uncommon for patients with colonic diverticular disease to suffer a dramatic gastrointestinal hemorrhage with profuse visible rectal bleeding following aspirin or other Nsaid ingestion. Alternatively, diverticular blood vessels can be intermittently irritated, causing microscopic blood loss that is only detected by progressive anemia or drops in your blood counts over time.
So how does the gastroenterologist diagnose the more subtle forms of Nsaid damage?
One of the best ways to look for this more subtle damage in the gastrointestinal tract is with the use of either video capsule endoscopy or double-balloon enteroscopy. Both of these modalities allow the gastroenterologist to better visualize the small intestine, an area that is traditionally not accessible using EGD or colonoscopy.
Double-balloon enteroscopy permits the gastroenterologist to proceed into the deeper segments of the small intestine. In up to 80 percent of cases, the procedure can identify Nsaid damage that was not visualized using EGD or colonoscopy. If a bleeding source is identified during the double-balloon enteroscopy exam, the gastroenterologist can take care of it right away by applying thermal heat to the tissue to coagulate the source of bleeding and seal the underlying blood vessel.
With video capsule endoscopy, the patient swallows a small camera pill that transmits images from the esophagus, stomach and small intestine to a recording pack that the patient wears around the waist. Capsule endoscopy is limited to diagnostic images only, and if a potential bleeding source is identified, the patient would need a follow-up test with double-balloon enteroscopy to confirm the microscopic bleeding source and to definitively treat the area with heat therapy delivered through the scope.
Tony Cenicola • Copyright 2010 The New York Times Company